Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A metric space of A. H. Stone
and an example concerning $\sigma $-minimal bases


Authors: Harold R. Bennett and David J. Lutzer
Journal: Proc. Amer. Math. Soc. 126 (1998), 2191-2196
MSC (1991): Primary 54F05, 54D18, 54D30, 54E35
DOI: https://doi.org/10.1090/S0002-9939-98-04785-6
MathSciNet review: 1487358
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we use a metric space $Y$ due to A. H. Stone and one of its completions $X$ to construct a linearly ordered topological space $E = E(Y,X)$ that is \v{C}ech complete, has a $\sigma $-closed-discrete dense subset, is perfect, hereditarily paracompact, first-countable, and has the property that each of its subspaces has a $\sigma $-minimal base for its relative topology. However, $E$ is not metrizable and is not quasi-developable. The construction of $E(Y,X)$ is a point-splitting process that is familiar in ordered spaces, and an orderability theorem of Herrlich is the link between Stone's metric space and our construction.


References [Enhancements On Off] (What's this?)

  • [A1] Aull, C., Quasi-developments and ${\delta }{\theta }$-bases, J. London Math. Soc. 9 (1974), 197-204. MR 52:9171
  • [A2] Aull, C., Some properties involving base axioms and metrization, TOPO 72, Springer Lecture Notes in Mathematics 378 (1974), 41-45. MR 54:3660
  • [B] Bennett, H., A note on Point-countability in linearly ordered spaces, Proc. Amer. Math. Soc. 28 (1971), 598-606. MR 43:1134
  • [BB] Bennett, H. and Berney, E.S., Spaces with $\sigma $-minimal bases, Topology Proceedings 2 (1977), 1-10. MR 80k:54050
  • [BL1] Bennett, H. and Lutzer, D., Ordered spaces with $\sigma $-minimal bases, Topology Proceedings 2 (1977), 371-382. MR 80j:54027
  • [BL2] [BL2] Bennett, H. and Lutzer, D., Problems in perfect ordered spaces, in \underbar{Open Problems in} \underbar{Topology}, ed. by J. van Mill and G.M. Reed, North Holland, Amsterdam, 1990, pp. 233-237. MR 92c:54001
  • [BLP] Bennett, H., Lutzer, D., and Purisch, S., Dense metrizable subspaces of ordered spaces, to appear.
  • [E] Engelking, R., General Topology, Heldeman Verlag, Berlin, 1989. MR 91c:54001
  • [Fa] Faber, M., Metrizability in generalized ordered spaces, Math. Centre Tracts, no, 53 (1974), Amsterdam. MR 54:6097
  • [H] Herrlich, H., Ordnungsfähigheit total-diskontinnuierlich Räume, Math. Ann. 159 (1965), 77-80. MR 32:426
  • [L] Lutzer, D., On generalized ordered spaces, Dissertationes Math. 89 (1971), 1-41. MR 48:3018
  • [L2] Lutzer, D., Twenty questions on ordered spaces, \underbar{Topology and Order Structures, (2)}, H. Bennett and D, Lutzer, editors, pages 1-18, MC Tract 169, Mathematical Centre, Amsterdam. MR 85h:54058
  • [P1] Pol, R., A perfectly normal locally metrizable non-paracompact space, Fund. Math. 97(1977), 37-42. MR 57:4113
  • [P2] Pol, R., A non-paracompact space whose countable power is perfectly normal, Comment. Math. Prace. Mat. 20(1977-78), 435- 437. MR 80a:54030
  • [St] Stone, A.H., On $\sigma $-discreteness and Borel isomorphism, Amer. J. Math. 85 (1963), 655-666. MR 28:33
  • [vW] van Wouwe, J., GO-spaces and generalizations of metrizability, Math. Centre Tracts no. 104 (1979), Amsterdam. MR 80m:54046

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 54F05, 54D18, 54D30, 54E35

Retrieve articles in all journals with MSC (1991): 54F05, 54D18, 54D30, 54E35


Additional Information

Harold R. Bennett
Affiliation: Department of Mathematics, Texas Tech University, Lubbock, Texas 79409

David J. Lutzer
Affiliation: Department of Mathematics, College of William and Mary, Williamsburg, Virginia 23187

DOI: https://doi.org/10.1090/S0002-9939-98-04785-6
Keywords: Linearly ordered space, generalized ordered space, \v Cech complete, paracompact, perfect space, $\sigma $-minimal base, metrization theory
Received by editor(s): April 25, 1996
Received by editor(s) in revised form: January 1, 1997
Communicated by: Franklin D. Tall
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society